Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 42, NWS Columbia, SC

May 4, 2007Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2007, 6:13 PM EDT for Burke County, Georgia. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2007, 6:13 PM EDT (22:13 UTC)
Expired
May 4, 2007, 7:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:20 PM EDTTSTM WND DMG1 S Perkins, GATREES BLOWN DOWN THROUGHOUT MAGNOLIA SPRINGS STATE PARK.
May 4, 6:20 PM EDTHAIL 1.251 S Perkins, GAQUARTER AND HALF DOLLAR SIZE HAIL FELL AT MAGNOLIA SPRINGS STATE PARK.
May 4, 6:47 PM EDTHAIL 0.8810 Se Waynesboro, GAPUBLIC REPORTED NICKEL SIZED HAIL ON ALEXANDER MUNNERLYN ROAD ABOUT 2 MILES SW OF ALEXANDER. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2007-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2007-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 042215
SVRCAE
GAC033-042300-
/O.NEW.KCAE.SV.W.0042.070504T2213Z-070504T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 700 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTH OF WAYNESBORO...OR NEAR MILLEN...AND MOVING NORTH AT
  15 MPH.

* THIS STORM WILL AFFECT THE VICINITIES OF MUNNERLYN...ALEXANDER...
  AND WAYNESBORO.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3286 8198 3286 8188 3321 8180 3316 8214

$$
1 follow-up statement
000 
WWUS52 KCAE 042243
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT FRI MAY 4 2007

GAC033-042300-
/O.CON.KCAE.SV.W.0042.000000T0000Z-070504T2300Z/
BURKE GA-
643 PM EDT FRI MAY 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR BURKE COUNTY...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 10 MILES SOUTHEAST OF WAYNESBORO...OR JUST EAST OF 
MUNNERLYN...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT THE VICINITIES OF MUNNERLYN AND 
ALEXANDER.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3286 8198 3286 8188 3321 8180 3316 8214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:27 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 4, 2:27 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT FRI MAY 4 2007

.SYNOPSIS...
A NEARLY STATIONARY FRONT ACROSS THE CENTRAL SAVANNAH RIVER AREA
WILL MOVE SLOWLY NORTH SATURDAY AND BECOME A FOCUS FOR SHOWERS AND
THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
REGION SATURDAY INCREASING THE THREAT OF RAIN. A STRONG COLD FRONT
WILL MOVE SOUTH OF THE REGION SUNDAY AFTERNOON AND USHER IN COOLER
TEMPERATURES ALONG WITH GUSTY WINDS.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CONTINUES TO SHOW SCATTERED SHOWERS ACROSS NORTHERN PORTIONS
OF SOUTH CAROLINA THIS AFTERNOON...HOWEVER RADAR TRENDS SUGGEST
MOST OF THE ACTIVITY WILL MOVE INTO THE PEE DEE AND NORTH COAST BY
LATE THIS AFTERNOON AND EARLY EVENING. THE CENTRAL SAVANNAH RIVER
AREA IS MARGINALLY UNSTABLE WITH SURFACE BASED LI AROUND -3. LOW
LEVEL CONVERGENCE INCREASING ACROSS CENTRAL AND EASTERN
GEORGIA...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
THERE...ELSEWHERE SHOWERS SHOULD REMAIN ISOLATED THROUGH MIDNIGHT.
UPPER LEVEL SHORT WAVE OVER WESTERN TENNESSEE/NORTH ALABAMA MOVING
NORTHEAST. BOTH THE GFS AND NAM SUGGEST UPWARD VERTICAL MOTION
ASSOCIATED WITH THIS FEATURE ACROSS WESTERN SOUTH CAROLINA/NORTH
GEORGIA LATE TONIGHT ALONG WITH INCREASING ISENTROPIC LIFT. WILL
INCREASE POPS TOWARD MORNING WESTERN ZONES AS THIS FEATURE MOVES
ACROSS THE AREA. INSTABILITY SHOULD BE WEAK OVERNIGHT SO
THUNDERSTORMS NOT EXPECTED.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ISENTROPIC LIFT DURING THE MORNING ACROSS THE PIEDMONT AND SHORT
WAVE APPROACHING FROM NORTH GEORGIA...CONFIDENCE IS A LITTLE HIGHER
NOW THAT NUMEROUS SHOWERS WILL DEVELOP ACROSS THE AREA
SATURDAY MORNING WESTERN ZONES AND SPREAD EAST-NORTHEAST DURING
THE DAY. MODELS SHOWING GREATER INSTABILITY BY AFTERNOON AS
FRONTAL SYSTEM REMAINS ACROSS OR MOVES NORTH OF THE AREA.
T-SECTIONS SUGGEST MOISTURE WILL REMAIN HIGH AND STRONGEST UPWARD
OMEGA DURING THE EVENING IN THE MIDLANDS ASSOCIATED WITH STRONGER
SHORT WAVE MOVING SOUTHEAST FROM THE TENNESSEE REGION. WILL FORECAST
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS DURING THE LATE AFTERNOON/EVENING.
PREFER COOLER THAN MOS GUIDANCE SATURDAY AFTERNOON ESPECIALLY
FROM COLUMBIA NORTH...DUE TO PERSISTENT WEDGE THROUGH EARLY
AFTERNOON. SURFACE LOW PRESSURE APPEARS TO DEVELOP EARLY SUNDAY
ALONG THE CAROLINA COAST. IN ADDITION...A STRONG COLD FRONT APPEARS TO BACK
DOOR THROUGH THE AREA SUNDAY AFTERNOON WITH GOOD CONVERGENCE ALONG
THE FRONT. NAM CONTINUES TO BE SLOWER CLEARING REGION OUT SUNDAY...WITH
LINGERING MOISTURE AND THE FRONT MOVING THROUGH...WILL KEEP CHANCE
SHOWERS MAINLY IN THE MORNING WITH CLEARING BEHIND THE FRONT IN
THE AFTERNOON. MODEL VAD WIND PROFILES SUGGEST STRONG GUSTY WINDS
BEHIND THE FRONT...CONTINUING OVERNIGHT..MAY KEEP TEMPERATURES UP
A TAD DESPITE STRONG COLD AIR ADVECTION.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
STRONG HIGH PRESSURE AREA BUILDING SOUTH FROM THE NORTHEASTERN/MID
ATLANTIC STATES MONDAY...APPEARS TO BE A COOL AIRMASS. ALSO OF
NOTE...MEDIUM RANGE GUIDANCE INDICATES A STRONG LOW PRESSURE
SYSTEM MAY DEVELOP OFF THE CAROLINA COAST MONDAY...EXPECT BREEZY
CONDITIONS TO CONTINUE...BUT AIRMASS SHOULD BE QUITE DRY. STORM
OFFSHORE MAY LINGER FOR A FEW DAYS BEFORE BEING PICKED UP BY THE
UPPER LEVEL FLOW. WILL FORECAST DRY THROUGH THE PERIOD WITH A
WARMING TREND TOWARD THE END OF THE PERIOD AS UPPER LEVEL RIDGE
BUILDS EAST.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
FRONT HAS STALLED JUST TO THE SOUTH OF THE CWA...AND WILL WAFFLE
BACK AND FORTH THROUGH THE NEXT 24 HOURS. AFTERNOON SHOWERS...WILL
CONTINUE TO BE POSSIBLE THIS AFTERNOON. CONFIDENCE NOT HIGH RIGHT
NOW IN REGARDS TO ANY SHOWER HITTING A PARTICULAR TAF SITE...SO
HAVE LEFT OUT FOR NOW. CEILINGS WILL REMAIN IN THE MVFR CATEGORY
THIS AFTERNOON...THEN SHOULD FALL INTO THE IFR CATEGORY AROUND
MIDNIGHT. MVFR EXPECTED SATURDAY.

MVFR CIGS MAY LINGER INTO SUNDAY. NO SIGNIFICANT IMPACTS TO
AVIATION EXPECTED MONDAY INTO WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 4, 5:15 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
515 AM EDT FRI MAY 4 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
515 AM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.